Poisoning (Children)

Call 911 if the child has taken poison and:

  • Is not breathing properly or having trouble breathing
  • Is unconscious or not alert
  • Has collapsed
  • Is having seizures
  • Poison has splashed on his face or eyes
  • Is acting differently
  • You have any concerns

Poisoning in children is serious, and you need to get emergency help immediately.

When to Call Poison Control

Call the poison control center at 800-222-1222 if you think your child has taken poison and he is alert or if your child has done any of these things and is alert:

  • Swallowed too much medicine or the wrong kind
  • Has pieces of pills on clothes or lips
  • Has a strange smell
  • Is vomiting
  • Is drooling a lot
  • Is alert but acting differently
  • Is confused
  • Has no energy

Treat Symptoms as Directed

  • Follow the instructions of emergency personnel or poison control.
WebMD Medical Reference Reviewed by Dan Brennan, MD on October 16, 2019

Sources

SOURCES:

American Academy of Pediatrics: "Tips for Poison Prevention and Treatment."

American Association of Poison Control Centers: "First Aid Tips."

The Nemours Foundation: "Poisoning."

American Academy of Family Physicians: "Poisoning."

© 2019 WebMD, LLC. All rights reserved.